Thunderstorm Wind, Knox
- When
- May 24, 8:15 PM CST
- Where
- Knox County, Newark
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.983, -91.967
Storm spotters reported wind gusts around 60 mph.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 24, 10:30 AM CST, 9 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 1130 AM CDT MON MAY 24 2004 FRONT HAS SETTLED INTO THE OZARKS AS MODELS ADVERTIZED YESTERDAY. FRONT WILL LIFT NORTHWARD TODAY AND IS EXPECTED TO LIE ACROSS NORTH MO THIS EVENING. TRAILING COLD FRONT WILL PUSH ACROSS NORTHWEST MO LATE TONIGHT. LATEST MODEL GUIDANCE SLOWS THE FRONT DOWN ON WEDNESDAY WITH THE ETA PUSHING THE FRONT INTO NORTHERN AR WEDNESDAY NIGHT. THE UPPER JET WAS LOCATED OVER THE CANADIAN MARITIMES THIS MORNING WITH A JET CORE OF 80 KTS OVER SOUTHERN AZ. SOUTHWESTERN U.S. JET WILL MIGRATE NORTHEASTWARD WITH THE ETA, GFS AND UKMET VERY SIMILAR TONIGHT AND TUESDAY WITH SIGNIFICANT DIVERGENCE FORECAST ACROSS THE REGION. THIS WILL ENHANCE THE LOW LEVEL FLOW WITH THE ETA FORECASTING TREEMENDOUS MOISTURE CONVERGENCE INTO NORTHEAST/EAST MO BY LATE EVENING. INGREDIENTS IN PLACE FOR A MCS TO DEVELOP ACROSS THE CENTRAL PLAINS AND THEN ROLL SOUTHEASTWARD ACROSS THE FORECAST AREA THIS EVENING AND OVERNIGHT. THE WRF MODEL OUT OF NCAR IS FORECASTING A LARGE BOW ECHO ACROSS NORTH CENTRAL/NORTHWEST MO BY 00Z AND THEN REACHING THE STL METRO AREA LATE EVENING. THIS MOVEMENT IS A LITTLE FASTER THAN THE ETA RUN. THE SPC OUTLOOK LOOKS REASONABLE. THE GFS IS SIMILAR WITH SUNDAYS RUN WITH HUGE AREA OF 40 K INDEX ACROSS NORTHWEST MO BY THIS EVENING WITH THE ETA PLACING A SMALLER BULLSEYE ACROSS NORTHEAST KS/NORTHWEST MO. BY 06Z, ETA FORECASTS A BAND OF 40-45 KS ALONG I-70 CORRIDOR WHILE THE GFS MOVES THE CENTER INTO EASTERN IA/NORTHWEST IL. IN THE EXTENDED PERIOD OVER THE WEEKEND, THE 24/00Z RUNS OF THE GFS AND ECMWF ARE FAIRLY SIMILAR AT 500 AND THE SURFACE. CLOSED H5 LOW IS FORECAST OVER THE NORTHERN ROCKIES SATURDAY EVENING WITH A COLD FRONT FROM THE UPPER MIDWEST INTO THE SOUTHERN PLAINS. BY SUNDAY EVENING, EXPECT THE COLD FRONT TO LIE ACROSS MO WITH BOTH MODELS FORECASTING THE UPPER LOW OVER THE DAKOTAS. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE .IL...NONE EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE COMPLETED BY JUNE 8 2004.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 840 PM CDT MON MAY 24 2004 ILZ058-059-095>100-MOZ018-019-026-027-034>036-041-042-047>052- 059>064-251100- ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-FRANKLIN- GASCONADE-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL- MADISON IL-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL- RALLS-SHELBY-ST CHARLES-ST LOUIS-ST LOUIS CITY-WARREN- 840 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT. THE HIGH RISK AREA IS NORTH AND WEST OF A LINE FROM OWENSVILLE....ST. LOUIS... LITCHFIELD LINE. INTENSE THUNDERSTORMS WILL BE THREATENING NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...INCLUDING THE QUINCY AND HANNIBAL AREAS...THIS EVENING. AS THE NIGHT PROGRESSES...ADDITIONAL THUNDERSTORM DEVELOPMENT WILL OCCUR OVER WESTERN MISSOURI...AND THESE STORMS WILL SWEEP ACROSS THE REMAINDER OF THE HIGH RISK AREA. DUE TO THE WINDS OVER THE REGION...AND THE EXTREMELY UNSTABLE AIR FUELING THESE STORMS...TORNADOES...VERY LARGE HAIL...AND DAMAGING THUNDERSTORM WINDS WILL BE A VERY REAL POSSIBILITY. HEAVY RAIN IS ALSO POSSIBLE...SO A FLOOD WATCH IS IN EFFECT FOR THE AREA AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY AS THE FRONT BECOMES STATIONARY ACROSS THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... THIS IS A DANGEROUS WEATHER SITUATION. SPOTTER ACTIVATION HAS ALREADY OCCURRED OVER PARTS OF NORTHEAST...CENTRAL...AND EAST CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS...AND ADDITIONAL ACTIVATION IS VERY POSSIBLE ALONG THE INTERSTATE 70 CORRIDOR LATER TONIGHT. ILZ060-064-065-069-070-074-101-102-MOZ065-251100- BOND IL-CLINTON IL-FAYETTE IL-JEFFERSON-MARION IL-MONROE IL- MONTGOMERY IL-ST CLAIR IL-WASHINGTON IL- 840 PM CDT MON MAY 24 2004 .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE REMAINDER OF TONIGHT. ALTHOUGH THE WEATHER WILL REMAIN TRANQUIL THIS EVENING...INTENSE THUNDERSTORMS ARE EXPECTED TO SWEEP ACROSS THE REGION DURING THE PREDAWN HOURS. WINDS ACROSS THE REGION...AS WELL AS THE UNSTABLE AIR FUELING THE STORMS...WILL MAKE TORNADOES...LARGE HAIL...AND DAMAGING WINDS A VERY REAL POSSIBILITY. IN ADDITION...HEAVY RAIN IS ALSO POSSIBLE...SO A FLOOD WATCH IS IN EFFECT FOR THE AREA AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND WEDNESDAY AS THE FRONT OSCILLATES ACROSS THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE PERIOD... THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE TONIGHT. ILZ079-MOZ072>075-084-085-099-251100- CRAWFORD-IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE- WASHINGTON- 840 PM CDT MON MAY 24 2004 .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE REMAINDER OF TONIGHT. ALTHOUGH THE WEATHER WILL REMAIN TRANQUIL THIS EVENING...INTENSE THUNDERSTORMS ARE EXPECTED TO SWEEP ACROSS THE REGION DURING THE PREDAWN HOURS. WINDS ACROSS THE REGION...AS WELL AS THE UNSTABLE AIR FUELING THE STORMS...WILL MAKE TORNADOES...LARGE HAIL...AND DAMAGING WINDS A VERY REAL POSSIBILITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND WEDNESDAY AS THE FRONT OSCILLATES ACROSS THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE PERIOD... THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE TONIGHT. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0833 PM FUNNEL CLOUD 3 N CLARENCE 39.79N 92.26W
05/24/2004 SHELBY MO TRAINED SPOTTER
&&
TRUETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0833 PM FUNNEL CLOUD 3 N CLARENCE 39.79N 92.26W
05/24/2004 SHELBY MO TRAINED SPOTTER
&&
TRUETTThe St Louis radar (KLSX), 181 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
Storm spotters reported wind gusts around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396729.